Hail, Winnebago
- When
- August 17, 4:26 AM CST to 4:27 AM CST
- Where
- Winnebago County, 0.86 mi NW of South Beloit
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.490, -89.040
Scattered thunderstorms moved across far northern Illinois during the early morning of August 17th producing isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across far northern Illinois during the early morning of August 17th producing isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 17, 1:53 AM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
253 AM CDT Thu Aug 17 2023
.SHORT TERM...
Issued at 252 AM CDT Thu Aug 17 2023
Through Friday...
Key messages during the short term period:
* A short period of scattered thunderstorms likely this morning in
association with a cold front shifting into the area.
* Small threat for a strong storm or two this afternoon (window
between 1-4 PM) east of I-57.
* Breezy northwesterly winds (gusting up to around 30 mph at
times) this afternoon in the wake of the cold front.
* Small threat for some patchy shallow ground fog late tonight.
Otherwise, quiet and pleasant weather expected on Friday with an
afternoon lake breeze.
A strong storm system over western Ontario is currently driving a
trailing cold front southeastward across the Upper Mississippi
Valley. As of this writing, the front is oriented from central
Lake Superior, south-southwestward through La Crosse, WI and back
across southwestern IA into northern KS. Meanwhile, water vapor
imagery depicts a stout mid-level impulse, and an associated
upper level speed max, currently digging southeastward across
southern MN.
Convective activity along the front has been largely confined to
northern parts of WI over the past couple hours, with a relative
dearth of activity farther southwest along the front. However,
this is likely to change over the next few hours as a region of
increasing upper level diffluence (associated with the exit region
of the upper jet digging into southern MN) continues to
overspread the frontal boundary farther south. This should thus
foster a rapid increase in a line of elevated thunderstorms
farther to southwest along/ahead of the front across southeastern
WI into far northern IL, likely around, or shortly after 5am.
Currently, the best timing for this line of storms impacting the
Chicago metro area will be roughly between 7 AM and 9 AM, with
the line then quickly sliding southeastward in advance of the
surface front into northwestern IN and east central sections of IL
during the mid to late morning hours.
While severe weather is not anticipated with this initial line of
elevated storms this morning, there is some potential that
diurnal heating just ahead of the front may foster a second round
of surface based storms as the front shifts into northwestern IN
and east central IL this afternoon (mainly locations east of
I-57). Confidence remains low with this potential early/mid
afternoon activity, but if it they are able to redevelop, an
amply sheared environment would support more organized storm
structures capable of producing damaging winds. We continue to
carry some low end POPs this afternoon east of I-57 to account for
this possibility.
Breezy southwesterly winds early this morning will turn
northwesterly with the cold frontal passage today. Gusty
northwest winds (up to 35 mph) will likely persist through much of
the afternoon, before speeds abate with sunset early this
evening. Expect temperatures today to top out in the upper 70s
under partly cloudy afternoon skies.
Surface high pressure will build in over the area tonight into
Friday. This will result in lighter winds, and the potential for
some patchy shallow ground fog late tonight. Otherwise, expect a
pleasant weather day on Friday, with ample sunshine and
temperatures topping out in the upper 70s. However, an afternoon
lake breeze will result in slightly cooler weather along the Lake
Michigan lakeshore.
KJB
&&
.LONG TERM...
Issued at 252 AM CDT Thu Aug 17 2023
Friday night through Wednesday...
The sole forecast concern for the extended period continues to be
the increasing heat and possibly humidity this weekend into early
next week.
A strong (nearly 3 standard deviations above normal) upper ridge
is expected to be established across the majority of the central
CONUS at the start of the period. Not only will this ridge make
for plentiful sunshine, but it will also build heat and humidity
across northeast Illinois and northwest Indiana this weekend as
850 mb temperatures climb into the mid to upper 20 C range.
Saturday still looks to be the coolest day of the weekend with
high temperatures forecast to be in the low to mid-80s, but Sunday
is expected to see highs jump nearly ten degrees into the low to
mid-90s as the ridge axis and warmest 850 mb temperatures settle
overhead. Furthermore, guidance has started to become in better
agreement that dew points should hold in the upper 60s to lower
70s on Sunday which will generate heat indices in the mid to upper
90s with some localized areas possibly flirting with triple
digits. So be sure to stay hydrated and take frequent breaks in
the shade if planning to be outdoors this weekend.
Guidance has started to become in better agreement with the
expected evolution of the ridge into early next week with the
majority of guidance keeping the ridge overhead through at least
the conclusion of the extended period. Therefore, high
temperatures for Monday and Tuesday are now looking to reach into
the 90s as well. However, there continues to be a hint in some
guidance that a cold front may try to sneak into the area off of
Lake Michigan sometime on Monday which could keep temperatures
cooler if this solution does come to fruition, especially for
those closest to the lake. Regardless, rain chances with the front
look to be minimal due to the drier air forecast to reside in the
mid-levels so a dry forecast prevails through the conclusion of
the period.
Beyond the period, guidance continues to be in disagreement as to
exactly when the ridge would start to break down and allow more
active weather to return. Therefore, we will need to continue to
monitor trends to see if a more conclusive timeframe can be
determined with future updates so stay tuned.
Yack
&&
.AVIATION...
For the 06Z TAFs...
Forecast concerns for the terminals...
*Cold front to bring line of showers with embedded thunderstorms
late tonight into Thursday morning
*Gusty southwest winds tonight becoming northwest Thursday
afternoon
*Low-level wind shear threat tonight if atmosphere remains
decoupled
An area of showers and embedded thunderstorms continue to fester
ahead of a cold front that is currently analyzed across central
Wisconsin and southern Minnesota and are expected to track into
northern Illinois around 08z and then continue into northwest
Indiana around 13z. Observed soundings across southern Wisconsin
and eastern Iowa are showing a strong cap in place which should
weaken the showers and storms as they initially arrive into the
area. However, instability is expected to increase towards
daybreak which should allow the showers and storms to reorganize
virtually on top of the terminals. Therefore, TEMPOs for thunder
have been added to the Chicago terminals where this potential is
expected to maximize early Thursday morning. While I cannot
completely rule out a stray rumble or two of thunder at or near
RFD, the notably weaker instability in this area has kept
confidence too low to justify a formal thunder mention at RFD. The
progressive movement of the front will keep the duration of
showers and storms rather short (only around a few hours at most)
with conditions expected to improve by mid to late morning in most
locations.
Aside from the showers and storms, winds will also be increasing
overnight and Thursday morning as the pressure gradient tights
near the front. Though recent aircraft soundings do indicate that
the atmosphere has decoupled somewhat this evening which may limit
wind gusts overnight. If this holds true, then a threat for low-
level wind shear could materialize as a 40 to 45 kt low-level jet
pivots overhead late tonight. However, given some uncertainty as
to if gusts would actually remain capped I have foregone a formal
mention for LLWS at this time. Regardless, gusts are expected to
peak in the mid to upper 20 kt range Thursday morning before
gradually easing through the afternoon. Wind directions will
initially be out of the southwest, but will become northwesterly
behind the front where they will remain through the remainder of
the forecast period.
Lastly, expect primarily VFR conditions through the period though
some pockets of MVFR are expected with any showers and/or
thunderstorms late tonight into Thursday morning.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001...4 PM Thursday to 4 AM Friday.
Beach Hazards Statement...INZ002...4 PM Thursday to 7 AM Friday.
LM...Small Craft Advisory...IL nearshore waters until 9 PM Thursday.
Small Craft Advisory...LMZ743-LMZ744 until 4 AM Friday.
Small Craft Advisory...Burns Harbor to Michigan City IN until 7
AM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 AM CDT Thu Aug 17 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
323 AM CDT Thu Aug 17 2023 /423 AM EDT Thu Aug 17 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Damaging Wind Risk...up to 60 mph.
High Swim Risk Lake Michigan Shore in northwest Indiana.
DISCUSSION...
A cold front will bring a line of showers and thunderstorms
through the area this morning. While widespread severe weather is
not expected there is a chance that some storms this afternoon could
produce gusty winds and heavy downpours, particularly east of
I-57.
Increasing winds and waves will lead to dangerous swimming
conditions along northwestern Indiana beaches this afternoon
through early Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
High Swim Risk Lake Michigan Shore in northwest Indiana.
Sunday through Tuesday...
Limited Excessive Heat Risk.
DISCUSSION...
Temperatures on Sunday, Monday, and possibly Tuesday are looking
hot with highs in the upper 80s into the 90s. The humidity may
make temperatures feel closer to the upper 90s to near 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely not be needed today.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 35 mph.
LMZ740>745-180830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 AM CDT Thu Aug 17 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
502 AM CDT Thu Aug 17 2023
ILZ003-171030-
Winnebago IL-
502 AM CDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of northern Winnebago
County through 530 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Summerset, or 9 miles south of Brodhead, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beloit, Machesney Park, Roscoe, South Beloit, Rockton, Durand,
Harrison, Shirland and Lake Summerset.
Including the following interstate...
I-90 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8894 4238 8894 4237 8940 4250 8940
TIME...MOT...LOC 1002Z 266DEG 49KT 4248 8942
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
YackThe Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 10:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112711.